Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 459, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2016, 6:16 PM CDT for Gove County, Logan County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2016, 6:16 PM CDT (23:16 UTC)
- Expired
- Aug 2, 2016, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS53 KGLD 022316
SVRGLD
KSC063-109-030000-
/O.NEW.KGLD.SV.W.0459.160802T2316Z-160803T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM CDT TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
EAST CENTRAL LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
SOUTHWEST OF GOVE...MOVING NORTHWEST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3883 10055 3872 10068 3886 10098 3905 10074
TIME...MOT...LOC 2316Z 138DEG 8KT 3884 10070
HAIL...1.50IN
WIND...60MPH
$$
HUSTED3 follow-up statements
738
WWUS53 KGLD 022322
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM CDT TUE AUG 2 2016
KSC063-109-030000-
/O.CON.KGLD.SV.W.0459.000000T0000Z-160803T0000Z/
GOVE KS-LOGAN KS-
622 PM CDT TUE AUG 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN GOVE AND EAST CENTRAL LOGAN COUNTIES...
AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF GOVE...MOVING NORTHWEST AT 10 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3883 10055 3872 10068 3886 10098 3905 10074
TIME...MOT...LOC 2322Z 138DEG 8KT 3885 10071
HAIL...2.00IN
WIND...60MPH
$$
HUSTED485
WWUS53 KGLD 022334
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM CDT TUE AUG 2 2016
KSC063-109-030000-
/O.CON.KGLD.SV.W.0459.000000T0000Z-160803T0000Z/
GOVE KS-LOGAN KS-
634 PM CDT TUE AUG 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN GOVE AND EAST CENTRAL LOGAN COUNTIES...
AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF GOVE...MOVING NORTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3883 10055 3872 10068 3886 10098 3905 10074
TIME...MOT...LOC 2334Z 138DEG 8KT 3887 10074
HAIL...1.25IN
WIND...60MPH
$$
HUSTED942
WWUS53 KGLD 022348
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM CDT TUE AUG 2 2016
KSC063-109-030000-
/O.CON.KGLD.SV.W.0459.000000T0000Z-160803T0000Z/
GOVE KS-LOGAN KS-
648 PM CDT TUE AUG 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL GOVE AND EAST CENTRAL LOGAN COUNTIES...
AT 647 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
OAKLEY...MOVING NORTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL GOVE AND EAST CENTRAL LOGAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3890 10061 3878 10074 3890 10093 3905 10074
TIME...MOT...LOC 2347Z 128DEG 9KT 3894 10079
HAIL...1.25IN
WIND...60MPH
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:00 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 2, 6:00 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 500 PM MDT TUE AUG 2 2016 .UPDATE... Issued at 456 PM MDT Tue Aug 2 2016 Updated mainly the pop and weather grids for this evening and overnight to adjust for current satellite and radar trends. Delayed onset of any scattered thunderstorms over northwest counties this evening. Not too convinced anything developing over the Front Range in NC colorado will make it to our forecast area given weak steering flow from the northeast at 500 mb. Nonetheless kept slight chances per previous forecast for a few hours mainly over Yuma county this evening. && .SHORT TERM...(This evening through Wednesday) Issued at 1216 PM MDT Tue Aug 2 2016 18Z water vapor imagery indicated short wave trough moving over the periphery of large H5 ridge centered over the four corners area. At the surface...cold front had passed through majority of the cwa...although may be lingering near the HLC area. Main forecast concern will be potential for thunderstorm development first along stalled front across extreme southern cwa and then across the western zones as moist post frontal upslope flow continues. Majority of models not really developing post frontal convection...but based on latest observed cu fields to the south of KDEN think it is worth at least a mention in the evening hours. While 0-6 km shear is marginal...deep layer shear at 0-8 or 0-10 km indicate around 50kts available during the evening and parcel paths indicate both these layers could have an impact on storm development. Wont be shocked to see a few severe storms north of the front should convective initiation occur. Front will begin to lift north and point soundings support some possible elevated convection...but despite favorable profiles models not really initiating much if any precip. As such...can justify low probabilities but nothing higher than that at the moment through the evening hours. Weather should remain fairly quiet through the day on Wednesday. Afternoon cap should diminish by 21z...but with best sfc convergence to the west of the area would not anticipate any storms really developing in the CWA but rather develop in the west and drift into the forecast area. This type of development leads me to think things will happen a bit later in the day and have limited chances until the late afternoon hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 1237 PM MDT Tue Aug 2 2016 An active pattern develops as we head into Wednesday night and Thursday. Low amplitude ridge slides eastward, allowing shortwaves to travel up the western side of the ridge and usher in monsoonal moisture out of the southwest. There is some disagreement with regards to the specific placement of the ridge; however the general consensus is that it will settle in over the central US Gulf Coast States and become nearly stationary through the extended period. The ECMWF puts the axis further east and brings in more monsoonal moisture than does the GFS. Both scenarios bring shortwave troughs out of the southern and central rockies over the course of the next week. The best chance of thunderstorms will be on Thursday afternoon/evening as a relatively strong shortwave pushes across the CWA. A series of weaker shortwaves will bring thunderstorms into the area each afternoon Friday through Tuesday. Temperatures will be cloud cover dependent and will generally be below normal on Friday and Saturday with near normal temperatures expected for the remainder of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1137 AM MDT Tue Aug 2 2016 Northerly winds will prevail this afternoon behind a cold front before slowly shifting to the south during the overnight hours. Think bulk of thunderstorm chances will remain well removed from terminals and VFR conditions will prevail. Am a little concerned about the rather high SREF probabilities for IFR conditions developing around 12z north of KS-NE border. Threat looks very conditional at this point but with warm front slowly advancing it is not out of the question to see some stratus/fog develop ahead of it. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...DLF SHORT TERM...JRM LONG TERM...TL AVIATION...JRM
Hazardous weather outlook, Aug 2, 1:51 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1251 PM MDT TUE AUG 2 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031900- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1251 PM MDT TUE AUG 2 2016 /151 PM CDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MAINLY SOUTH OF INTERSTATE 70. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH LARGE HAIL...HEAVY RAIN AND GUSTY WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS WILL DEVELOP ONCE AGAIN ON WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH STRONGER STORMS MAY PRODUCE BRIEF WIND GUSTS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS WILL BE MORE WIDESPREAD THURSDAY AFTERNOON AND THURSDAY NIGHT. HEAVY RAINFALL WILL BE THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. JRM
In the hours before
Special weather statement, Aug 2, 4:34 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 434 PM CDT TUE AUG 2 2016 KSZ042-022200- WICHITA KS- 434 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL 500 PM CDT... AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MODOC...MOVING WEST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARIENTHAL. LAT...LON 3850 10129 3849 10113 3830 10112 3829 10126 TIME...MOT...LOC 2134Z 086DEG 9KT 3840 10115 HUSTED
Special weather statement, Aug 2, 5:03 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM CDT TUE AUG 2 2016
KSZ042-022230-
WICHITA KS-
503 PM CDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
530 PM CDT...
AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF MODOC...MOVING WEST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LYDIA.
LAT...LON 3843 10138 3848 10113 3829 10113 3826 10117
3827 10132
TIME...MOT...LOC 2203Z 068DEG 6KT 3838 10119
HUSTEDSpecial weather statement, Aug 2, 6:02 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 602 PM CDT TUE AUG 2 2016 KSZ042-022330- WICHITA KS- 602 PM CDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WICHITA COUNTY UNTIL 630 PM CDT... AT 602 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LEOTI. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LYDIA. LAT...LON 3844 10157 3847 10141 3827 10128 3826 10157 TIME...MOT...LOC 2302Z 065DEG 4KT 3837 10145 HUSTED
Special weather statement, Aug 2, 6:09 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM CDT TUE AUG 2 2016
KSZ029-022330-
GOVE KS-
609 PM CDT TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
630 PM CDT...
AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF GOVE...MOVING NORTHWEST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3873 10082 3887 10082 3898 10075 3886 10055
3870 10065
TIME...MOT...LOC 2309Z 115DEG 5KT 3881 10069
HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:20 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 21 min |
| Aug 1, 9:26 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Aug 1, 10:07 PM CDT | Special Weather Statement | GLD | Wichita | 23 min |
| Aug 1, 10:10 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 35 min |
| Aug 2, 12:29 AM CDT | Special Weather Statement | GLD | Greeley | 16 min |
| Aug 2, 4:34 PM CDT | Special Weather Statement | GLD | Wichita | 26 min |
| Aug 2, 5:03 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Aug 2, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 29 min |
| Aug 2, 6:02 PM CDT | Special Weather Statement | GLD | Wichita | 28 min |
| Aug 2, 6:09 PM CDT | Special Weather Statement | GLD | Gove | 21 min |
| Aug 2, 6:59 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.